Missouri, 2023

Drought in Missouri, July 1 to 31, 2023

July 1 to 31, 2023 · NWS EAX · 11 events in 11 counties and zones

After another month of below normal precipitation the severe drought across eastern Kansas persisted through the month of July.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

After another month of below normal precipitation the severe drought across eastern Kansas persisted through the month of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 30, 11:49 PM CST, 11 minutes earlier.

Area forecast discussion, Jun 30, 11:49 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1249 AM CDT Sat Jul 1 2023

...Updated 06Z Aviation...

.Discussion...
Issued at 238 PM CDT FRI JUN 30 2023

Overview:

A heat advisory remains in effect through 7pm Friday evening.
Temperatures in the upper 90s to near 100 will be possible south
of I- 70. Heat indices around 105 can be expected. Showers and
thunderstorms will be possible Friday evening mainly along and
north of I-70. A few storms could be severe with strong winds as
the main hazard. Additional showers and thunderstorms will be
possible Saturday. Cooler temperatures in the mid 80s to near 90
are expected through the weekend.

Details:

Like yesterday, storms moved into norther Missouri early this
morning bringing strong winds to similar locations that were
impacted Thursday. Thankfully these storms were not as strong, but a
few gusts up to 60 mph were still reported. These storms sent out an
outflow boundary that pushed south through the morning. This kept
our late morning temperatures just a bit cooler than yesterday.
Even with the boundary moving through, it has had little impact
on our afternoon temperatures in the heat advisory. As clouds
quickly cleared out this afternoon a warm air has pushed back
north bringing hot and humid conditions to southern parts of the
area. Expect those in the advisory to see afternoon temperatures
approach 100 degrees for the second day in a row. In addition,
with dewpoints remaining in the upper 60s to low 70s, heat
indices will be around 105. A few locations may briefly reach
around 110 this afternoon. If you plan to spend time outdoors this
afternoon, take the necessary precautions. Stay hydrated with
water and take frequent breaks in air conditioning.

Outside of heat potential this afternoon, also expect storm
development across northeastern Kansas and north central Missouri. A
residual boundary currently is draped across the I-70 corridor.
Additionally a warm front will slide northeast out of central
Kansas. As this boundary moves northeast expect storms to become
possible along it this evening. With ML CAPE values around
2000-3000 j/Kg and steep lapse rate, expect for a few storms to
be strong to severe. The caveat is that shear is fairly weak so
some question remains on how sustainable storm activity will be as
it moves east this evening. There is additional uncertainty as
the location of the storms which will be very dependent on how
far north our frontal boundary can make it this afternoon so we
will continue to monitor. The greatest severe threat will be large
hail and damaging winds. Sounding show that mixing through the
afternoon will allow for drying in the low levels and inverted V
soundings. This would point to severe downdraft winds being the
greatest threat with storms this evening. Severe potential will
dwindle in the early overnight period.

Heading into the overnight, the shortwave will move northeast
into the forecast area bringing renewed chances for shower and
thunderstorm activity. Additionally a cold front will be sent
through the area Saturday morning which will provide some relief
from the heat finally. Shower and thunderstorms will continue to
be possible along the front mainly across northern Missouri
through the day. More isolated activity will be possible farther
south. Right now it looks like severe potential will be fairly
limited Saturday with best severe parameters remaining east of the
forecast area. Models depict and MCS developing in the Springfield
area and shifting east. This activity will most likely remain
south of our forecast area, but cant completely rule out a few
strong to severe storms, especially in eastern parts of the CWA
where stronger instability exists. As far as temperatures
Saturday,there will be some variability across the forecast area.
Northern parts of the area will remain in the low to mid 80s.
Locations south of I-70 may still approach 90 degrees. Still, this
will be a welcomed relief after a sweltering week.

Isolated to scattered shower or thunderstorm activity will linger
into Sunday morning as the wave makes its final push to the east
with dry weather returning by Sunday afternoon. Expect high
temperatures to be similar to Saturday with mid 80s to near 90
expected across the forecast area. The upper pattern becomes more
zonal heading into Monday which will keep weather fairly quiet
for the early week. Temperatures will be increasing each day with
low 90s expected for Monday and mid 90s by Tuesday. Best chances
for showers and thunderstorms will hold off until Tuesday night
into Wednesday when a cold front moves into the area. This will
cool temperatures for northern parts of the area on Wednesday back
to the 80s. Southern parts of the area may still reach the mid
90s depending on the timing of the cold front Wednesday. Lower
chances for showers and thunderstorms will remain for the late
week with temperatures remaining in the 80s through this time.

&&

.Aviation...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1248 AM CDT SAT JUL 1 2023

Showers and thunderstorms are expected to continue along the US-36
corridor through the overnight hours. Another area of
showers is expected to move through the terminals toward sunrise.
Chances for scattered showers and thunderstorms linger through
the period with the greatest chances during the late afternoon and
evening hours. Winds remain variable through the night before
becoming more northwesterly during the daytime hours.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...HB
Aviation...Pesel
Hazardous weather outlook, Jun 30, 5:42 AM CST, 18 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
642 AM CDT Fri Jun 30 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011145-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
642 AM CDT Fri Jun 30 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and TonightDangerous heat is expected to continue through Friday with heat
 index values of 97 to 107 degrees Friday afternoon.

 A few strong storms may be possible Friday evening...gusty winds
 and small hail are the main threats.

 Scattered severe thunderstorms are expected this morning between
7 AM and noon across northern Missouri. Winds to 50 mph and hail
around a quarter sized will be possible.

 Dangerous heat is expected again today. Heat indices of 100 to 105
are expected this afternoon mainly south of HWY 36. A heat advisory
remains in effect through Friday afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 More storms will be possible on Saturday, with some possibly being
strong.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 30, 9:59 PM CST, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1059 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     Tstm Wnd Dmg     4 NE Osborn             39.79N 94.30W
06/30/2023                   DeKalb             MO   Emergency Mngr

            Tree blocking Highway C, 4 miles north of
            Cameron.

&&

JL
Local storm report, Jun 30, 10:22 PM CST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1122 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     Hail             1 N Boonville           38.98N 92.75W
06/30/2023  E1.75 inch       Cooper             MO   Emergency Mngr

            Isle of Capri Casino.

&&

JL
Local storm report, Jun 30, 10:42 PM CST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1142 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     Tstm Wnd Dmg     Trenton                 40.08N 93.61W
06/30/2023                   Grundy             MO   Emergency Mngr

            Tree down in Trenton.

&&

JL
Local storm report, Jun 30, 10:45 PM CST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1145 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     Tstm Wnd Dmg     3 E Saint Joseph        39.77N 94.79W
06/30/2023                   Buchanan           MO   Public

            Delayed Report: Tree damage shown on social
            media in the Stone Crest area of St. Joseph.

&&

JL
Special weather statement, Jun 30, 10:51 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1151 PM CDT Fri Jun 30 2023

MOZ032-010515-
Chariton MO-
1151 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northeastern
Chariton County through 1215 AM CDT...

At 1151 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keytesville, or 8 miles northwest of Salisbury, moving northeast at
25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Keytesville, Wien and Prairie Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Missouri.

&&

LAT...LON 3953 9270 3941 9294 3954 9311 3970 9291
      3970 9269
TIME...MOT...LOC 0451Z 224DEG 22KT 3951 9293

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Blair
Special weather statement, Jun 30, 10:59 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1159 PM CDT Fri Jun 30 2023

MOZ016-024-010530-
Linn MO-Sullivan MO-
1159 PM CDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of northwestern Linn and
western Sullivan Counties through 1230 AM CDT...

At 1159 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galt to 7 miles southwest of Browning to
Wheeling. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Milan, Meadville, Linneus, Browning, Purdin, Humphreys, Osgood and
Reger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Missouri.

&&

LAT...LON 4034 9309 4013 9297 3985 9307 3974 9336
      4020 9336
TIME...MOT...LOC 0459Z 237DEG 33KT 4019 9338 3999 9329 3978 9335

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Blair

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Cass

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.

Drought, Jackson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.

Drought, Lafayette

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
Drought Monitor
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.

Drought, Ray

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ray forecast zone
Reported by
Drought Monitor
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.

Drought, Caldwell

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Drought Monitor
Coordinates
39.656, -93.983 (the zone’s center; the record gives no point)

While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.

Drought, Livingston

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Livingston forecast zone
Reported by
Drought Monitor
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.

Drought, Daviess

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Daviess forecast zone
Reported by
Drought Monitor
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.

Drought, Grundy

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.

Drought, Mercer

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Mercer forecast zone
Reported by
Drought Monitor
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.

Drought, Harrison

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.

Drought, Putnam

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Putnam forecast zone
Reported by
Drought Monitor
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117082, 1117083, 1117085, 1117086, 1117087, 1117088, 1117089, 1117090, 1117091, 1117092, 1117093.